Illinois, 2008Flooding in Illinois, June 3 to 30, 2008
June 3 to 30, 2008 · NWS LSX · 8 events in 8 counties and zones
An extraordinary flood took place on the Mississippi River in June, resulting from two major rainfall events in Wisconsin and Iowa. The Wisconsin flooding resulted from two separate events, totaling more than 10 inches of rain over most of the southern third of the state.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- $160,000
- Crop damage
- $18 million
- Events
- 8
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
An extraordinary flood took place on the Mississippi River in June, resulting from two major rainfall events in Wisconsin and Iowa. The Wisconsin flooding resulted from two separate events, totaling more than 10 inches of rain over most of the southern third of the state. This resulted in record flooding for more than half of the forecast points across southeastern Wisconsin. In Iowa, two separate rain events generated record flooding at a dozen forecast points along the Cedar, Iowa, Wapsipinicon, and Mississippi Rivers. As the floodwaters moved south, the Mississippi River produced near-record flooding from Quincy, IL to Winfield, MO (across the river from Calhoun County, IL) with major flooding also reported at Grafton, IL and Chester, IL. The high backwater on adjacent tributaries resulted in significant flooding along the Illinois River and Kaskaskia River. Many roads across the flooded areas had to be closed for a couple of weeks. Several bridges across the Mississippi River were also affected. The older bridge across the Mississippi at Quincy, IL had to be closed as the flood water covered Highway 24 on the Missouri side. The Highway 54 bridge at Louisiana was closed due to flooding on the Illinois side. The bridge at Chester, IL on Highway 51 was kept open due to sandbagging efforts on the Missouri side in Perry County. Initial damage estimates for public assistance (which includes debris removal, roads and bridges, water control facilities, public buildings, etc.) by the Illinois Emergency Management Agency was around $27 million.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS St. Louis, MO wrote its last area forecast discussion before the first event at Jun 3, 5:56 AM CST, 3 hours 4 minutes earlier.
Area forecast discussion, Jun 3, 5:56 AM CST, 3 hours 4 minutes before
AREA FORECAST DISCUSSION...UPDATED AVIATION
NATIONAL WEATHER SERVICE ST LOUIS MO
656 AM CDT TUE JUN 3 2008
.DISCUSSION...
/452 AM CDT TUE JUN 3 2008/
WILL KEEP IT SHORT THIS MORNING AS SEVERE ACTIVITY IS PERSISTING
ACROSS NORTHEAST MO...WEST CENTRAL IL...MAINLY ALONG AND NORTH OF
WARM FRONT EARLY THIS MORNING. IN ADDITION...MCS COMPLEX THAT HAD
DEVELOPED OVER ERN KS...CONTINUES TO SLIDE EAST INTO CENTRAL MO.
THIS WILL BE THE FORECAST ISSUES IN THE VERY SHORT TERM.
HAVE UPPED POPS FOR AREAS ALONG AND SOUTH OF MISSOURI RIVER AS MCS
COMPLEX SLIDES THROUGH AREA. ALSO...SPC HAS UPGRADED SVR WATCH TO A
TORNADO WATCH TIL 16Z...FOR SAME AREA. AS FOR REST OF TODAY...NAM
AND GFS HAVE THEIR DIFFERENCES WITH NAM DEVELOPING ACTIVITY A LITTLE
FURTHER SOUTH...POSSIBLY DUE TO REMNANTS OF MCS AND ACTIVITY
ASSOCIATED WITH WARM FRONT...WHICH WILL BECOME FOCUS OF ACTIVITY
LATER THIS AFTERNOON AND EVENING...THIS IS A GOOD BET. HAVE ADDED
SEVERE MENTION BEYOND WATCH PERIOD...AS PORTIONS OF NORTHEAST...EAST
CENTRAL MISSOURI AND WEST CENTRAL IL ARE IN A MODERATE RISK FOR
TODAY THROUGH THIS EVENING. TEMPS WILL BE TRICKY TODAY DEPENDING ON
THIS MORNING/S ACTIVITY AND WHAT COULD DEVELOP LATER. FOR NOW FEEL
THAT WE WILL HAVE TIME TO RECOVER...SO KEPT HIGHS IN THE LOW 80S FAR
NORTH TO AROUND 90 FAR SOUTH.
ACTIVITY TO LINGER THROUGH TONIGHT...THEN BEGIN TO LIFT NORTH ON
WEDNESDAY. WILL SEE A BREAK WEDNESDAY NIGHT AND THURSDAY AS WE
REMAIN IN WARM SECTOR AHEAD OF NEXT WEATHER SYSTEM. THE NEXT SYSTEM
WILL BEGIN TO MOVE IN THURSDAY NIGHT AND LINGER THROUGH FRIDAY NIGHT.
BYRD
&&
.AVIATION...
/640 AM CDT TUE JUN 3 2008/
FOR THE 12Z TAFS...CONVECTION ACROSS NRN MO AND SRN IA IS EXPECTED
TO DEVELOP SWD SOMEWHAT TO AFFECT UIN WITHIN THE NEXT COUPLE OF
HOURS. IN THE NEAR TERM...ONLY SOME LIGHT SHRA IS EXPECTED TO
AFFECT COU...SUS AND STL IN THE MORNING HOURS. MAIN FOCUS IS GOING
TO BE CONVECTION LATE THIS AFTN INTO THE OVERNIGHT HOURS. WITH
WRMFNT SETTLED ACROSS NRN MO AND CNTL IL...WRM SECTOR IS EXPECTED
TO DESTABILIZE. CAP SHUD LIMIT CONVECTION UNTIL EARLY EVE HOURS.
UNTIL THEN...GUSTY SLY WINDS WL PREVAIL DURING THE DAY.
TILLY
&&
.LSX WATCHES/WARNINGS/ADVISORIES...
MO...NONE.
IL...NONE.
&&
WFO LSX
Hazardous weather outlook, Jun 3, 3:35 AM CST, 5 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE ST LOUIS MO
435 AM CDT TUE JUN 3 2008
ILZ058>060-064-065-069-070-074-079-095>102-MOZ018-019-026-027-
034>036-041-042-047>052-059>065-072>075-084-085-099-041200-
GREENE IL-MACOUPIN IL-MONTGOMERY IL-BOND IL-FAYETTE IL-CLINTON IL-
MARION IL-WASHINGTON IL-RANDOLPH IL-ADAMS IL-BROWN IL-PIKE IL-
CALHOUN IL-JERSEY IL-MADISON IL-ST. CLAIR IL-MONROE IL-KNOX-LEWIS-
SHELBY-MARION-MONROE-RALLS-PIKE-BOONE-AUDRAIN-MONITEAU-COLE-OSAGE-
CALLAWAY-MONTGOMERY-LINCOLN-GASCONADE-WARREN-ST. CHARLES-FRANKLIN-
ST. LOUIS-ST. LOUIS CITY-JEFFERSON-CRAWFORD-WASHINGTON-
ST. FRANCOIS-STE. GENEVIEVE-IRON-MADISON-REYNOLDS-
435 AM CDT TUE JUN 3 2008
THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF EASTERN AND
CENTRAL MISSOURI AS WELL AS WEST CENTRAL AND SOUTHWEST ILLINOIS.
.DAY ONE...TODAY AND TONIGHT
THERE IS A MODERATE RISK OF SEVERE WEATHER OVER NORTHEAST AND EAST
CENTRAL MISSOURI AS WELL AS WEST CENTRAL ILLINOIS...THROUGH THIS
EVENING. THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ACROSS THE
REMAINDER OF THE AREA. THE STRONGEST STORMS WILL BE CAPABLE OF
PRODUCING LARGE HAIL...DAMAGING WIND GUSTS IN EXCESS OF 75 MPH AND
EVEN STRONG TORNADOES.
.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY
THERE IS A SLIGHT RISK OF SEVERE THUNDERSTORMS ALONG AND NORTH OF
INTERSTATE 70 WEDNESDAY.
THERE IS A RISK OF ADDITIONAL SEVERE THUNDERSTORMS THURSDAY NIGHT
THROUGH FRIDAY NIGHT AS A STRONG STORM SYSTEM MOVES OUT OF THE ROCKIES.
.SPOTTER INFORMATION STATEMENT...
SPOTTER ACTIVATION WILL BE REQUIRED THROUGH TONIGHT.
&&
FOR A GRAPHICAL VERSION OF THIS INFORMATION SEE OUR
WEBPAGE AT (LOWERCASE)... HTTP://WWW.WEATHER.GOV/LSX/?N=HWO1
BYRD
In the hours before
Local storm report, Jun 3, 6:53 AM CST, 2 hours 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
753 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0749 AM HEAVY RAIN GREENFIELD 39.34N 90.21W
06/03/2008 M1.53 INCH GREENE IL EMERGENCY MNGR
REPORTED BY AMATEUR RADIO OPERATOR
&&
EVENT NUMBER 00324
PRZYBYLINSKILocal storm report, Jun 3, 7:08 AM CST, 1 hour 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
808 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0807 AM HAIL 2 E FARINA 38.83N 88.74W
06/03/2008 E1.00 INCH MARION IL TRAINED SPOTTER
&&
EVENT NUMBER 00325
BRITTLocal storm report, Jun 3, 7:44 AM CST, 1 hour 16 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
844 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0805 AM TORNADO 2 E VERNON 38.80N 89.05W
06/03/2008 MARION IL LAW ENFORCEMENT
PUBLIC REPORTED SEEING TORNADO THAT TOOK ROOF OFF BARN
AND SHINGLES OFF HOUSE
&&
EVENT NUMBER 00326
BROWNINGLocal storm report, Jun 3, 8:25 AM CST, 35 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
925 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0923 AM TSTM WND GST LORAINE 40.15N 91.22W
06/03/2008 E70 MPH ADAMS IL LAW ENFORCEMENT
&&
EVENT NUMBER 00327
BROWNINGLocal storm report, Jun 3, 8:26 AM CST, 34 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
926 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0924 AM TSTM WND GST LORAINE 40.15N 91.22W
06/03/2008 E70 MPH ADAMS IL EMERGENCY MNGR
&&
EVENT NUMBER 00328
KARLZLocal storm report, Jun 3, 8:37 AM CST, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE ST LOUIS MO
937 AM CDT TUE JUN 03 2008
..TIME.. ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE.. ....MAG.... ..COUNTY LOCATION.. ST.. ...SOURCE....
..REMARKS..
0936 AM TSTM WND GST 2 N CAMP POINT 40.07N 91.07W
06/03/2008 E50 MPH ADAMS IL TRAINED SPOTTER
4 INCH DIAMETER TREE LIMBS DOWNED.
&&
EVENT NUMBER 00329
TESFlood, Pike
- When
- June 3, 9:00 AM CST to June 30, 11:59 PM CST
- Where
- Pike County, 0.87 mi W of East Hannibal to 4.69 mi N of East Hannibal
- Cause
- Heavy Rain
- Crop damage
- $18 million
- Reported by
- Official NWS Observations
- Coordinates
- 39.731, -91.366
The Mississippi River crested at Hannibal, MO at 39.54 feet on 6/18/2008. This is the second highest crest ever recorded. At Saverton, MO, the river crested at 39.97 feet on 6/18/2008. This is also the second highest level ever recorded. At Louisiana, MO, the river crested at 26.96 feet. This is the third highest level ever recorded. Considering the high river levels, the county fared pretty well. No towns suffered significant damage as the primary levee in the county, The Sny, held firm. There was some seepage of water under the levee system causing many of the drainage ditches to overflow and flood fields. Agricultural damage was estimated at $18 million.
Flood, Calhoun
- When
- June 3, 2:00 PM CST to June 30, 11:59 PM CST
- Where
- Calhoun County, 8.44 mi WNW of Belleview to 0.94 mi NNW of Kampsville
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 39.395, -90.927
The Mississippi and Illinois River flooded causing problems in Calhoun County. On the Mississippi River at Clarksville, MO, the river crested at 36.70 feet on 6/24/2008. This is the third highest crest ever recorded. At Winfield, MO, the river crested at 37.08 feet on 6/27/2008. This is the second highest crest ever recorded. The town most affected by the Mississippi River was Hamburg, IL. The Illinois River at Hardin crested at 35.84 feet on 6/28/2008. This is the fifth highest crest ever recorded. Highways 96 and 100 north of Hardin were flooded. Most of the damage along the Illinois River was to agricultural lowlands.
Flood, Jersey
- When
- June 4, 2:00 AM CST to June 30, 11:59 PM CST
- Where
- Jersey County, 3.89 mi NW of Nutwood to 3.7 mi ESE of Elsah
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 39.122, -90.599
The Mississippi River at Grafton crested at 30.80 feet on 6/29/2008. This is the fourth highest crest ever recorded. Highway 100 flooded in Grafton, and several homes and businesses along the river also flooded. Just north of Grafton, Highway 100 had to be closed for several days due to a mud slide caused by the heavy rain which occurred during the month. The Illinois River also flooded but damage was minimal as only lowland agricultural areas were affected.
Flood, Madison
- When
- June 4, 2:00 AM CST to June 30, 11:59 PM CST
- Where
- Madison County, 5.24 mi W of Clifton Terrace to 2.34 mi NNW of Clifton Terrace
- Cause
- Heavy Rain
- Property damage
- $50,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.930, -90.347
The Mississippi River at Alton, IL crested at 33.08 feet on 6/30/2008. This is the seventh highest crest ever recorded. There was some flooding of a few downtown businesses in Alton, and Highway 100 had to be closed, otherwise damage was minimal.
Flood, Adams
- When
- June 4, 3:30 AM CST to June 30, 11:59 PM CST
- Where
- Adams County, 2.52 mi N of Meyer to 0.71 mi NNW of Meyer
- Cause
- Heavy Rain
- Property damage
- $100,000
- Crop damage
- $24,000
- Reported by
- Official NWS Observations
- Coordinates
- 40.186, -91.495
The Mississippi River at Quincy crested at 30.80 feet on 6/18/2008. This is the second highest crest ever recorded. A major levee break just north of Meyer likely kept the crest from reaching a record. Several homes and businesses in the Meyer area were flooded. The Quincy, IL riverfront area was flooded closing one restaurant affecting some other businesses. Agricultural losses were estimated at $23.8 million.
Flood, St. Clair
- When
- June 4, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- St. Clair County, 1.83 mi NNW of Venice to 1.47 mi W of East St Louis
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.675, -90.182
The Mississippi River at St. Louis, MO crested at 38.67 feet on 7/1/2008. This flood crest falls short of the top ten historic crests. There was no damage as all levees along St. Clair County held.
Flood, Monroe
- When
- June 4, 7:00 AM CST to June 30, 11:59 PM CST
- Where
- Monroe County, 4.41 mi N of Bixby to 1.39 mi S of Ivy
- Cause
- Heavy Rain
- Reported by
- Official NWS Observations
- Coordinates
- 38.534, -90.257
The Mississippi River flooded much of June into early July along Monroe County, IL. There was no damage reported as all levees held.
Flood, Randolph
- When
- June 4, 8:00 AM CST to June 30, 11:59 PM CST
- Where
- Randolph County, 4.64 mi W of Danley to 3.47 mi ENE of Reiley Lake
- Cause
- Heavy Rain
- Property damage
- $10,000
- Crop damage
- $6,000
- Reported by
- Official NWS Observations
- Coordinates
- 38.088, -90.205
The Mississippi River at Chester, IL crested at 39.46 feet on 7/01/2008. This is the tenth highest crest ever recorded. Damage was restricted to agricultural areas along the river. A few roads along the river had to be closed. Agricultural losses were estimated at $6.3 million.
- Flood
- Flooding that develops more slowly than a flash flood: rivers leaving their banks, or water standing over land for an extended time.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Tornadoes and Damaging Winds in Indiana, June 3 to 4, 20081 death · 13 injured · $25 million · EF3 · 10 events
- Flooding in Missouri, June 3 to 30, 2008$60 million · 10 events
- Flash Flooding and Flooding in West Virginia, June 3 to 5, 2008$4.2 million · 1.5 in hail · 50 events
- Hail and Damaging Winds in Kansas, June 3, 2008$533,000 · 1.75 in hail · 50 events
- Tornadoes and Flash Flooding in Indiana, June 3, 20081 injured · $383,000 · EF1 · 17 events
- Tornado and Flash Flooding in Missouri, June 3 to 4, 2008$211,000 · EF1 · 36 events
- Hail and Damaging Winds in Oklahoma, June 3, 20081 injured · $439,000 · 3.5 in hail · 27 events
- Flash Flooding and Flooding in Ohio, June 3 to 5, 2008$784,000 · 55 kt wind · 12 events
- Flash Flooding and Hail in Illinois, June 3, 2008$423,000 · 1.75 in hail · 17 events
- Hail and Damaging Winds in Kansas, June 3, 2008$360,000 · 1.25 in hail · 10 events
- Tornado and Hail in Virginia, June 3, 2008$355,000 · EF0 · 7 events
- Damaging Winds in Kansas, June 3, 20083 injured · $50,000 · 61 kt wind · 10 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 120408, 120422, 120430, 121730, 119895, 120451, 120457, 120463.